Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 58, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2000, 9:45 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 9:45 PM CDT (02:45 UTC)
- Expired
- May 31, 2000, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cerro Gordo County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:50 PM CDT | Hail 1 | Grafton, IA | |
| May 31, 9:53 PM CDT | Hail 1.5 | Clear Lake, IA | |
| May 31, 9:58 PM CDT | Hail 0.88 | Clear Lake, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 010246 SVRDSM IAC033-195-010330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 945 PM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CERRO GORDO COUNTY IN NORTH CENTRAL IOWA THIS INCLUDES THE CITY OF MASON CITY WORTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 1030 PM * AT 944 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLEAR LAKE...OR ABOUT 10 MILES WEST OF MASON CITY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FERTILE AROUND 950 PM NEAR HANLONTOWN AROUND 1000 PM NEAR MASON CITY AROUND 1020 PM NEAR MANLY AROUND 1030 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4349 9348 4292 9348 4292 9303 4350 9306 SMALL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:18 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 31, 8:18 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 818 PM CDT WED MAY 31 2000 WILL KEEP THINGS SHORT THIS UPDATE. PER 01/00Z RAOBS...80H FRONT OVER NRN IA WITH CONVECTION FIRING OVER FAR NRN CWA ATTM. SFC FRONT NORTH OF OMA TO MIW TO DEH VCNTY WITH A TRIPLE POINT AROUND KADU AREA WHERE OLD OUTFLOW BOUNDARY HAS BEEN MOVING SLOWLY NORTH. BOUNDARY EXTENDS FROM NEAR ADU TO KBRL. GREAT SFC MOISTURE CONV...CAPES...LOW CINH...AND SO FORTH ALONG THIS BOUNDARY...BUT STILL A LITTLE CAP PER 01/00Z OMA SOUNDING. GUESS THAT'S WHY NOTHING IS GOING IN WHAT WE THOUGH WOULD BE INITIAL AREA AROUND ADU SOME HOURS AGO. ALL IN ALL...STILL LOOKS LIKE BEST CONVECTION TO NOW BE OVER NRN IA AND POINTS NORTH...AS 21Z RUC BLOWS BEST 80H MOIST CONV INTO SRN MN BY 06Z. HOWEVER STILL CAN'T RULE IT OUT COMPLETELY...BUT CHCS CERTAINLY DECREASING MAINLY ALONG AND S OF I-80. LITTLE IN THE WAY OF HELP NOTED ON THE H20 VAPOR EITHER. SO...DSM AND OTM TAFS HAVE BEEN UPDATED TO LOWER CONVECTION CHCS...AND ZFP WILL FOLLOW SHORTLY. WILL LIKELY HAVE TO TRIM SRN END OF FFA BEFORE NEWS TIME TOO...BUT WOULD LIKE FOR CONVECTION TO PLAY ITS HAND FIRST BEFORE MAKfING WHOLESALE CHANGES. .DSM...FFA TNGT IAZ006-007-016-017-025>028-036>039-047>050-061-062 SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:00 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 45 min |
| May 31, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 43 min |
| Jun 1, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 26 min |
| Jun 1, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 41 min |
| Jun 1, 5:55 PM CDT | Tornado Warning | DMX | Wapello | 35 min |
| Jun 1, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 27 min |
| Jun 1, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.